Encephalopathy complicating high-dose melphalan.
Schuh A., Dandridge J., Haydon P., Littlewood TJ.
High-dose melphalan (HDM) with peripheral blood stem cell transplant (PBSCT) is a common treatment for patients with multiple myeloma (MM) and more recently also with AL amyloidosis (ALA). We report two female patients with severe renal failure who underwent treatment with HDM for MM (patient 1) and ALA (patient 2). Both patients developed severe encephalopathy with generalised tonic-clonic seizures and a Glasgow Coma Scale (GCS) of 3/15. Causes for coma such as infections, metabolic disturbances, cerebral ischaemia or haemorrhage were excluded. Patient 1 died on day 25 post transplant while comatose. Patient 2 recovered from her comatose state 18 days after transplantation. To our knowledge this is the first report on a possible role of high-dose melphalan in the development of encephalopathy.